Alert archive / New Mexico / High Wind Warnings in 2022

High Wind Warning 8, NWS El Paso, TX

December 1, 2022Otero County, New Mexico

NWS El Paso, TX issued this high wind warning at Dec 1, 2022, 1:49 PM MST for Otero County, New Mexico. It took effect at Dec 2, 2022, 2:00 AM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2022, 1:49 PM MST (20:49 UTC)
In effect from
Dec 2, 2022, 2:00 AM MST
Expired
Dec 2, 2022, 5:00 PM MST
In force
15 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS74 KEPZ 012049
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
149 PM MST Thu Dec 1 2022

NMZ415-416-021400-
/O.UPG.KEPZ.HW.A.0007.221202T1200Z-221203T0000Z/
/O.NEW.KEPZ.HW.W.0008.221202T0900Z-221203T0000Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
149 PM MST Thu Dec 1 2022

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST FRIDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Sacramento Mountains and East Slopes.

* WHEN...From 2 AM to 5 PM MST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest wind gusts will likely occur
  between sunrise and mid-afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ402-021400-
/O.NEW.KEPZ.WI.Y.0028.221202T0900Z-221203T0000Z/
Southern Gila Highlands/Black Range-
Including the cities of Silver City, Lake Roberts, Kingston, 
and Fort Bayard
149 PM MST Thu Dec 1 2022

...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM MST FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Black Range.

* WHEN...From 2 AM to 5 PM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts will likely occur
  in the morning hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Aronson
1 follow-up statement
315 
WWUS74 KEPZ 021327
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
627 AM MST Fri Dec 2 2022

NMZ415-416-030000-
/O.CON.KEPZ.HW.W.0008.000000T0000Z-221203T0000Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
627 AM MST Fri Dec 2 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected. 

* WHERE...Sacramento Mountains and East Slopes.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. 

* ADDITIONAL DETAILS...The strongest wind gusts will likely occur
  through mid-afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ402-030000-
/O.CON.KEPZ.WI.Y.0028.000000T0000Z-221203T0000Z/
Southern Gila Highlands/Black Range-
Including the cities of Silver City, Lake Roberts, Kingston, 
and Fort Bayard
627 AM MST Fri Dec 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected. 

* WHERE...Black Range.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...The strongest wind gusts will likely 
  occur in the morning hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this high wind warning went out at Dec 1, 10:13 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Dec 1, 10:13 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1013 AM MST Thu Dec 1 2022

...New AVIATION...

.SYNOPSIS...
Issued at 107 AM MST Thu Dec 1 2022

A warm up over the next couple days with Friday feeling more like
early October than early December with highs near 75 degrees in El
Paso. Higher winds will likely pick up Friday morning over the
higher elevations in the Sacramento Mountains. Widespread rain
will move into the area Saturday, lasting into Sunday east of the
divide and into Monday for areas to the west.

&&

.SHORT TERM...
(Today and tonight)
Issued at 107 AM MST Thu Dec 1 2022

Thursday will be tranquil as far as the weather goes. Southwest flow
will result in mild conditions (60s across the lowlands) with
occasional mild breezes. In addition, some scattered upper level
clouds will approach by the afternoon and evening hours.

By Thursday night, winds aloft will begin to increase, especially
across area mountains. 700 mb winds approach the 50 to 60 knot range
by the end of the period. As a result, sfc winds across the exposed
mountain peaks and east slopes will become breezy to gusty, with
gusts 40 to 50 mph at times (higher winds to come thereafter, check
the long term discussion). Besides the winds, overnight low
temperatures will be mild with few to scattered clouds at times.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 107 AM MST Thu Dec 1 2022

High winds will be the main impact early Friday morning as the PFJ
and a tight gradient dig down into NM. Guidance is showing 55-65mph
winds at 700mb which would put potential gusts in the Sacs near high
wind warning criteria and sustained winds over the over 30mph. At
this point there is still some uncertainty on just how frequent the
gusts will be over 58mph, so we've decided to go with a high wind
watch which could be upgraded to a warning or an advisory later
today depending on model trends for the gusts in that region. Winds
do look to die down quickly in the late afternoon so this is likely
only a 12 hour event or so.

An interesting pattern will set up for the weekend as a subtropical
ridge over the eastern Pacific will bring the STJ and a decent
amount of moisture into the region Saturday morning. Strong
isentropic accent will allow a decent stratiform shield of
precipitation to form in an E-W orientation along the border,
providing light rain to most of the area Saturday. PWAT values will
reach near 1" as this tropical moisture moves into with surface
dewpoints in the lower 40s and even 50s out near the AZ border.
Fortunately there will not be much MUCAPE and the warm cloud layer
is less than 7kft, so this rain won't be very efficient. The
boundary will slowly shift north and west throughout the day
Saturday, clearing out the border area by the early evening. This
boundary will stall over the Gila region through early Monday,
providing a nice soaking rain in that area with potential of over 1"
in places. Overall most of the area will see at least a .1 to .25"
of rainfall, with the Gila region seeing .5-1". With the long
duration of the rain event, widespread flooding is not expected at
this time.

A cutoff low will develop over California Monday into Tuesday which
will help clear the moisture out to the east for the early part of
the week. This low will eventually eject into the intermountain
region mid week and could help bring some more subtropical moisture
back into the area mid week with increasing rain chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 1011 AM MST Thu Dec 1 2022

VFR conditions will prevail through the forecast. FEW250 to begin
the period, becoming SCT-BKN250 into evening ahead of an upper
trough. Winds remain AOB 8kts into tomorrow AM, starting SE and
veering SW by this evening. LLWS is possible late in the period,
especially for KDMN and KLRU, as low-level winds may increase
above 30kts from the west, but not mentioned in TAFs for now.

&&

.FIRE WEATHER...
Issued at 107 AM MST Thu Dec 1 2022

A mild and tranquil day is expected on Thursday with Good
ventilation across area mountains. On Friday, winds will increase
across the Sacramento mountains with gusts up to 60 mph possible.
Anomalously high moisture then moves into the Borderland this
weekend, with moderate rain showers expected, especially across area
mountains. Rainfall accumulation will be around 0.50" to 1.0" in
these locations, and lesser amounts to the south across the
lowlands. Min humidity will rise above 40 percent with poor
ventilation during this time. Showers will likely linger into Monday
with breezy winds, then drying conditions expected Tuesday. Perhaps
another band of precipitation possible mid-late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  67  43  75  47 /   0   0   0   0
Sierra Blanca            65  43  71  47 /   0   0   0   0
Las Cruces               62  36  69  41 /   0   0   0   0
Alamogordo               62  41  67  41 /   0   0   0   0
Cloudcroft               45  33  46  32 /   0   0   0   0
Truth or Consequences    61  38  68  39 /   0   0   0   0
Silver City              59  38  59  40 /   0   0   0   0
Deming                   64  35  70  39 /   0   0   0   0
Lordsburg                65  37  66  41 /   0   0   0   0
West El Paso Metro       65  43  71  46 /   0   0   0   0
Dell City                62  33  72  40 /   0   0   0   0
Fort Hancock             71  41  76  47 /   0   0   0   0
Loma Linda               60  42  65  45 /   0   0   0   0
Fabens                   68  39  75  46 /   0   0   0   0
Santa Teresa             63  38  70  43 /   0   0   0   0
White Sands HQ           62  43  69  46 /   0   0   0   0
Jornada Range            61  37  67  41 /   0   0   0   0
Hatch                    63  35  70  38 /   0   0   0   0
Columbus                 62  38  72  42 /   0   0   0   0
Orogrande                62  38  69  43 /   0   0   0   0
Mayhill                  59  39  59  36 /   0   0   0   0
Mescalero                55  36  57  35 /   0   0   0   0
Timberon                 53  33  55  34 /   0   0   0   0
Winston                  57  36  61  36 /   0   0   0   0
Hillsboro                63  38  67  38 /   0   0   0   0
Spaceport                60  36  68  38 /   0   0   0   0
Lake Roberts             59  31  59  33 /   0   0   0   0
Hurley                   63  37  65  38 /   0   0   0   0
Cliff                    67  29  67  31 /   0   0   0   0
Mule Creek               60  30  59  37 /   0   0   0   0
Faywood                  60  38  64  41 /   0   0   0   0
Animas                   69  38  70  40 /   0   0   0   0
Hachita                  66  38  70  39 /   0   0   0   0
Antelope Wells           70  38  72  42 /   0   0   0   0
Cloverdale               63  39  65  44 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...High Wind Watch from late tonight through Friday afternoon for
     NMZ415-416.

&&

SHORT TERM...35
LONG TERM....01
AVIATION...39-Aronson
Hazardous weather outlook, Dec 1, 4:51 AM MST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
451 AM MST Thu Dec 1 2022

NMZ401>417-TXZ418>424-021200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
451 AM MST Thu Dec 1 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds across the Sacramento mountains Friday. A high wind
watch is in effect with gusts to 60 mph possible. Moderate rain
expected into this weekend, especially area mountains where 0.5"
to 1.0" of rain is possible. Lowlands more like 0.1" to 0.5". No
flooding expected with this precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 2:06 AM MSTHigh Wind WatchEPZOtero12 hr
Dec 1, 1:49 PM MSTWind AdvisoryEPZ27 hr

Nearby

High Wind Warnings in New Mexico, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.